Texas, 2003

Flash Flooding in Texas, October 10, 2003

October 10, 2003 · NWS MAF · 4 events in 2 counties and zones

A modified tropical airmass persisted over West Texas for several days, and resulted in periods of thunderstorms that produced heavy rainfall and flash flooding.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A modified tropical airmass persisted over West Texas for several days, and resulted in periods of thunderstorms that produced heavy rainfall and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 10, 2:57 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Oct 10, 2:57 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 AM CDT FRI OCT 10 2003

.SHORT TERM...
LOOKS LIKE WE WILL CONTINUE IN THE SOUP TODAY AND TONIGHT AS ABUNDANT
MOISTURE IS EXPECTED ACROSS THE REGION.  THE BAJA UPPER LOW WILL
MORE OR LESS WOBBLE IN PLACE THROUGH TONIGHT WITH DOWNSTREAM UPPER
RIDGING FORECAST TO PERSIST OVER TEXAS.  APPEARS A PIECE OF EMBEDDED
ENERGY IS TRANSLATING NORTHEAST OVER NORTHERN SINALOA AND SOUTHERN
CHIHUAHUA ATTM...AND SOME CONVECTION IS NOTED IN SATELLITE IMAGERY
OVER EASTERN CHIHUAHUA.  THIS CONVECTION...IF IT HOLDS TOGETHER...
COULD AFFECT SOUTHWESTERN ZONES LATER THIS MORNING.  ELSEWHERE...
EXPECT WIDESPREAD STRATUS AND SOME EMBEDDED DZ TO PERSIST UNTIL
AFTER SUNRISE...WITH CONDITIONS GRADUALLY IMPROVING THEREAFTER.  MAY
SEE SOME MID LEVEL DRYING WORK ITS WAY INTO WESTERN ZONES LATER THIS
AFTERNOON...ALLOWING SOME INSOLATION AND DESTABILIZATION.  WILL
MAINTAIN HIGHEST POPS ACROSS THE WEST TODAY AND TONIGHT IN CLOSER
PROXIMITY TO BETTER MID LEVEL FLOW...BUT NOT AS AGGRESSIVE AS THE
SOLUTION PROVIDED BY THE GFS.  APPEARS THIS MODEL IS SUFFERING FROM
MORE OF THE SAME CONVECTIVE FEEDBACK TONIGHT...RESULTING IN SOME
SERIOUS QPF ACROSS THE WEST.  HAVE USED THE PLACEMENT OF THE HPC QPF
THROUGH TONIGHT BUT KICKED UP THE AMOUNTS A BIT ACROSS SOUTHEASTERN
NEW MEXICO.  AS WAS THE CASE THE PAST FEW DAYS...HIGH TEMPERATURES
WILL REMAIN MODULATED BY CLOUD COVER.  THE GFS MOS NUMBERS APPEAR
MORE REALISTIC GIVEN THE AMOUNT OF CLOUDS TODAY.

&&

.LONG TERM...
BIGGEST CONCERNS THIS FCST WILL BE FLOODING POTENTIAL AND HOW
SAT/SAT NIGHT AND THE NEWD MIGRATION OF THE UPPER LVL CLOSED LOW PANS
OUT.  AS USUAL...MODELS ARE IN BIG DISAGREEMENT ON THIS EVENT.  BY
48 HRS...THE ETA MOVES IT VERY LITTLE...AND STILL HAS IT OVER THE
CNTRL BAJA WEST COAST...WHEREAS THE MORE AGGRESSIVE GFS PLACES IT
OVR NE SONORA.  LOOKING AT 00Z RAOBS IN THE PAC NW/UPPER CA...THE
GFS INITIALIZED W/A MUCH BETTER HANDLE ON H25 WINDSPEEDS...AND AM
INCLINED TO LEAN TOWARDS IT...ALL ELSE BEING ROUGHLY EQUAL.
HOWEVER...POSSIBLY DUE TO CONVECTIVE FEEDBACK...QPFS SATURDAY SEEM
UNREALISTICALLY HIGH...AND WOULD RESULT IN BLANKET FFW/S FOR THE
ENTIRE CWA.  THUS...WILL TREND CURRENT POPS/QPFS UP MORE IN LINE
W/THE GFS...BUT WON/T BET THE FARM.  EVEN SO...W/SATURATED SOILS FM
RECENT RAINS...IT WON/T TAKE MUCH ADDITIONAL RAINFALL TO RESUME
FLASH FLOODING...AND A FLASH FLOOD WATCH MAY BE NEEDED ON SUBSEQUENT
SHIFTS.

EARLY SUNDAY...COLD FRONT BACKDOORS THE AREA...AS LOW OPENS UP...
WEAKENS...AND MOVES THROUGH THE REGION...DROPPING HIGHS SUNDAY
ABOUT 2 CATS AND CONTINUING PRECIP CHANCES.  BRIEF NW FLOW ALOFT
ENSUES MONDAY...GIVING A WARMUP AND A BREAK FROM THE RAIN BEFORE A
TROUGH SKIRTS THE CNTRL PLAINS...SENDING A SHOT OF COLDER AIR INTO
THE AREA MONDAY NIGHT.  CONSEQUENTLY...TUESDAY LOOKS TO BE THE
COOLEST DAY...BEFORE A GRADUAL WARMUP AND DRY FCST THROUGH THE REST
OF THE EXTENDED AS A RIDGE BUILDS TO THE W.

&&

.PRELIMINARY POINT TEMPS/POPS...
MAF 76 64 80 54 / 30 30 50 40
CNM 78 63 82 51 / 30 40 40 30
MRF 72 59 71 54 / 30 40 50 40
FST 76 66 79 55 / 30 40 50 40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.NM...NONE.

&&

70/44
Hazardous weather outlook, Oct 10, 4:00 AM CST, 2 hours before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-102000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 AM CDT FRI OCT 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY OVER MUCH OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO.  GUSTY WINDS AND DEADLY LIGHTNING
WILL BE POSSIBLE IN AND NEAR ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Brewster

When
October 10, 6:00 AM CST to 8:00 AM CST
Where
Brewster County, 16 mi E of Marathon
Reported by
LAW ENFORCEMENT
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

U.S. Highway 90 was inundated by high water.

Flash Flood, Pecos

When
October 10, 5:01 PM CST to 6:30 PM CST
Where
Pecos County, Ft Stockton
Reported by
LAW ENFORCEMENT
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Local authorities reported flash flooding resulting in one foot of flowing water in some city streets in Fort Stockton.

Flash Flood, Pecos

When
October 10, 5:05 PM CST to 8:00 PM CST
Where
Pecos County, 5 mi SE of Ft Stockton
Reported by
LAW ENFORCEMENT
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

U.S. Highway 285 was inundated by high water southeast of Fort Stockton.

Flash Flood, Pecos

When
October 10, 5:05 PM CST to 7:30 PM CST
Where
Pecos County, 6 mi S of Ft Stockton
Reported by
LAW ENFORCEMENT
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

U.S. Highway 385 was inundated by high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372048, 5372045, 5372046, 5372047.